A case of trimethoprim-induced hyperkalemia complicating ANCA-associated vasculitis

Takashi Shishido, Munekazu Ryuzaki, Koji Futatsugi, Chie Takimoto, Emi Kobayashi, Michiko Handa, Hiroshi Itoh

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 76-year-old man was admitted to our hospital because of severe anemia. Routine screening revealed a sigmoid adenocarcinoma, and he underwent sigmoidectomy. Post-operatively, he developed rapidly progressive glomerulonephritis. He was positive for myeloperoxidase anti-neutrophil cytoplasmic antibody. A renal biopsy revealed idiopathic crescentic glomerulonephritis of the pauci-immune type. He was treated with methylprednisolone semi-pulse therapy with clinical improvement. After the steroid pulse therapy, he was given oral prednisolone, 40 mg per day, and oral trimethoprim (TMP), 160 mg, and sulfamethoxazole (SMX), 800 mg twice weekly for chemoprophylaxis against Pneumocystis pneumonia. One month after the initiation of TMP/SMX, he developed hyperkalemia and hyponatremia. His transtubular K gradient was low, and urinary potassium excretion was decreased. On the other hand, plasma renin activity and plasma aldosterone concentrations were within normal limits. These results suggested that TMP acted similarly to a potassium-sparing diuretic amiloride and reduced renal potassium excretion. Administration of calcium polystyrene sulfonate resulted in correction of the hyperkalemia without discontinuation of TMP/SMX. We emphasize that patients with impaired renal function are at the significant risk of developing trimethoprim-induced hyperkalemia even with chemoprophylaxis.

Original languageEnglish
Pages (from-to)615-621
Number of pages7
JournalJapanese Journal of Nephrology
Volume54
Issue number5
Publication statusPublished - 2012 Aug 29

Keywords

  • Chemoprophylaxis
  • Hyperkalemia
  • Impaired renal function
  • Trimethoprim-sulfamethoxazole

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'A case of trimethoprim-induced hyperkalemia complicating ANCA-associated vasculitis'. Together they form a unique fingerprint.

  • Cite this

    Shishido, T., Ryuzaki, M., Futatsugi, K., Takimoto, C., Kobayashi, E., Handa, M., & Itoh, H. (2012). A case of trimethoprim-induced hyperkalemia complicating ANCA-associated vasculitis. Japanese Journal of Nephrology, 54(5), 615-621.